Heat, Douglas
- When
- July 22, 11:00 AM CST to July 24, 11:00 PM CST
- Where
- Douglas forecast zone
- Property damage
- $3.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
High temperatures in the upper 90s to around 105 and lows of 75 to 80 prevailed over much of eastern Nebraska and southwest Iowa from Friday July 22nd through Sunday the 24th. Afternoon heat index values reached 105 to 115 degrees across much of the area, with the highest values observed Friday.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
High temperatures in the upper 90s to around 105 and lows of 75 to 80 prevailed over much of eastern Nebraska and southwest Iowa from Friday July 22nd through Sunday the 24th. Afternoon heat index values reached 105 to 115 degrees across much of the area, with the highest values observed Friday. Temperatures in excess of 100 degrees continued on Monday over southeast Nebraska and southwest Iowa, but cooler 80s were observed over northeast Nebraska, and many lows over the entire region were slightly cooler Monday morning. Although many locations saw their highest heat index values on Friday due to higher dewpoints, the hottest day was Saturday when both Lincoln and Omaha hit 105 degrees and Norfolk reached 101. The 105 in Omaha was a record for the date and the hottest in 10 years.The excessive heat caused many cattle deaths over the region...especially over northeast Nebraska. One rendering company collected 1,250 head of dead cattle over the weekend, 200 alone from one producer. The rendering company estimated that losses to cattle producers would be in the millions of dollars.Although no human deaths because of the heat were confirmed, University of Nebraska Medical Center officials believed the death of an infant that was left in a vehicle for a while on Saturday was related to the weather. Also there was at least one report of a highway buckling because of the heat, Highway 75 in Cass county Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 22, 2:15 AM CST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 AM CDT FRI JUL 22 2005 .DISCUSSION... TEMPERATURES WILL BE THE PRIMARY FORECAST CONCERN FOR THE NEXT FEW DAYS...BUT HAVE TO ADDRESS SMALL CHANCES FOR CONVECTION TOO. SURFACE ANALYSIS AT 08Z SHOWED A LOW OVER SD AND A WARM FRONT STRETCHING FROM NRN MO THROUGH SRN NE AND INTO SERN WY. ISOLATED TO SCATTERED HIGH BASED TSTMS WERE OCCURRING OVER PARTS OF THE FORECAST AREA... BUT STORMS THAT WERE MOVING SEWD FROM SD HAD LOST SOME INTENSITY. WILL HAVE SOME MENTION OF TSTMS LINGER AT LEAST FOR A WHILE THIS MORNING. EXPECT FRONT TO LIFT NWD TODAY AS LOW PRESSURE STRENGTHENS OVER WY. SRN ZONES SHOULD BE THE WARMEST AND NRN ZONES THE COOLEST. DECIDED NOT TO ISSUE A HEAT ADVISORY AT THIS TIME. LARGE SCALE PATTERN IS FOR HOT MID TROPOSPHERIC RIDGE TO EXPAND OVER THE CENTRAL U.S. TODAY THROUGH SATURDAY. THEN THE PATTERN STARTS TO CHANGE ON SUNDAY AS THE RIDGE MOVES TO THE SERN U.S. AND HEIGHTS FALL IN THE NRN AND CNTRL PLAINS. FOR TONIGHT...FRONT SHOULD CONTINUE TO LIFT NWD AND BELIEVE THAT A SMALL CHANCE OF TSTMS IS JUSTIFIED OVER NRN AND ERN ZONES. THE NOSE OF THE LOW LEVEL JET AND HIGHER 850 MB MOISTURE DOES SEEM TO WORK ITS WAY NWD AWAY FROM THE AREA LATE TONIGHT. MID LEVEL MOISTURE IS FORECAST TO DECREASE TOO...BUT LATER. FROM SATURDAY THROUGH SUNDAY THE CHANCE FOR PRECIPITATION SEEMS TOO LOW TO MENTION. WHEN IT GETS TO 100 F...ISOLATED STORMS ARE ALWAYS POSSIBLE IN OUR AREA IF THERE IS MUCH MOISTURE AROUND...BUT IT APPEARS THAT WE WILL BE DRYING OUT. HEAT INDEX VALUES SHOULD REACH NEAR 105 SATURDAY AND SUNDAY. WENT WITH A SLIGHT CHANCE OF STORMS IN OUR NRN ZONES SUNDAY NIGHT... AS FRONT SAGS DOWN FROM THE NORTH AND MID LEVEL HIGH PRESSURE STARTS TO SHIFT OFF TO THE SE. LEFT MONDAY DRY FOR NOW...BUT INCREASE POPS A BIT FOR MONDAY NIGHT. FRONT SHOULD CONTINUE TO PUSH SWD AND SOME COOLER AIR DOES WORK IN ALOFT. CHANCE OF PCPN SHOULD END BY TUESDAY EVENING AS HIGH PRESSURE AT THE SURFACE BUILDS IN FROM THE NW. TEMPS SHOULD BE CLOSER TO NORMAL TUESDAY THROUGH THURSDAY. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1102 AM CDT FRI JUL 22 2005 IAZ043-055-056-NEZ011-012-015>018-031>034-222300- ANTELOPE-BURT-CEDAR-CUMING-HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE- SHELBY IA-STANTON-THURSTON-WAYNE- 1102 AM CDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA AND WESTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. STORMS ARE NOT EXPECTED TO BE SEVERE...BUT A FEW COULD PRODUCE GUSTY WINDS TO 40 MPH AND SMALL HAIL. HEAT INDEX VALUES SHOULD REACH 100 TO 105 IN MOST LOCATIONS DURING THE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT AND HUMIDITY WILL CONTINUE THROUGH THE WEEKEND...WITH HEAT INDEX VALUES RANGING FROM 100 TO 110 DURING THE AFTERNOON AND EARLY EVENING HOURS SATURDAY AND SUNDAY. SLIGHTLY COOLER VALUES ARE EXPECTED ON MONDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED. THERE IS A BETTER CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT THROUGH TUESDAY...AS A COLD FRONT MOVES SOUTHWARD OVER THE REGION. SEVERE STORMS MAY OCCUR DURING THAT PERIOD. DAMAGING WINDS AND HAIL WOULD BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. IAZ069-079-080-090-091-NEZ030-042>045-050>053-065>068-078-088>093- 222300- BOONE-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE-JEFFERSON- JOHNSON-LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- WASHINGTON- 1102 AM CDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST NEBRASKA...AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES SHOULD REACH 100 TO 108 IN MOST LOCATIONS DURING THE AFTERNOON AND EARLY EVENING. NO THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT AND HUMIDITY WILL CONTINUE THROUGH THE WEEKEND...WITH HEAT INDEX VALUES RANGING FROM 100 TO 110 DURING THE AFTERNOON AND EARLY EVENING HOURS SATURDAY AND SUNDAY. SLIGHTLY COOLER READINGS ARE EXPECTED ON MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT THROUGH TUESDAY...AS A COLD FRONT MOVES SOUTHWARD OVER THE REGION. SEVERE STORMS MAY OCCUR DURING THAT PERIOD. DAMAGING WINDS AND HAIL WOULD BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. SCHURR
The national radar mosaic for the moment the first event began.
30 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467721, 5467722, 5467723, 5467724, 5467725, 5467726, 5467727, 5467728, 5467729, 5467730, 5467731, 5467732, 5467733, 5467734, 5467735, 5467736, 5467737, 5467738, 5467739, 5467740, 5467741, 5467742, 5467743, 5467744, 5467745, 5467746, 5467747, 5467748, 5467749, 5467750.